Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 9, NWS Guam

April 28, 2021

NWS Guam issued this high surf advisory at Apr 28, 2021, 2:59 AM CDT. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2021, 2:59 AM CDT (07:59 UTC)
Expired
Apr 30, 2021, 3:09 PM CDT
In force
60 hr
Issued by
NWS Guam

The text

As transmitted.

152 
WHMY40 PGUM 280759
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
559 PM ChST Wed Apr 28 2021

GUZ001>004-282100-
/O.NEW.PGUM.SU.Y.0009.210428T0800Z-210429T2000Z/
Guam-Rota-Tinian-Saipan-
559 PM ChST Wed Apr 28 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM FRIDAY...

* WHAT...Large breaking waves of 7 to 9 feet expected in the 
  surf zone.

* WHERE...Along north facing reefs.

* WHEN...Until 6 AM ChST Friday.

* IMPACTS...Large breaking waves can knock you down and cause serious
			injuries. Strong rip currents can drag you out to sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. It will be
risky to swim or snorkel in these conditions.

&&

$$

Kleeschulte
7 follow-up statements
539 
WHMY40 PGUM 280807 CCA
CFWGUM

Coastal Hazard Message...CORRECTED
National Weather Service Tiyan GU
607 PM ChST Wed Apr 28 2021

GUZ001>004-282100-
/O.COR.PGUM.SU.Y.0009.210428T0804Z-210429T2000Z/
Guam-Rota-Tinian-Saipan-
607 PM ChST Wed Apr 28 2021

CORRECTED TYPO

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM FRIDAY...

* WHAT...Large breaking waves of 7 to 9 feet and dangerous rip 
  currents.

* WHERE...Along north facing reefs.

* WHEN...Until 6 AM ChST Friday.

* IMPACTS...Large breaking waves can knock you down and cause serious
			injuries. Strong rip currents can drag you out to sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. Rip currents will be 
life-threatening.

&&

$$

Kleeschulte
950 
WHMY40 PGUM 282013
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
613 AM ChST Thu Apr 29 2021

GUZ001>004-290900-
/O.CON.PGUM.SU.Y.0009.000000T0000Z-210429T2000Z/
Guam-Rota-Tinian-Saipan-
613 AM ChST Thu Apr 29 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST FRIDAY...

* WHAT...Large breaking waves of 7 to 9 feet and dangerous rip 
  currents.

* WHERE...Along north facing reefs.

* WHEN...Until 6 AM ChST Friday.

* IMPACTS...Large breaking waves can knock you down and cause serious
			injuries. Strong rip currents can drag you out to sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. Rip currents will be 
life-threatening.

&&

$$

Ziobro
080 
WHMY40 PGUM 290556
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
356 PM ChST Thu Apr 29 2021

GUZ001>004-292000-
/O.EXT.PGUM.SU.Y.0009.000000T0000Z-210430T2000Z/
Guam-Rota-Tinian-Saipan-
356 PM ChST Thu Apr 29 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM SATURDAY...

* WHAT...Large breaking waves of 7 to 9 feet and dangerous rip 
  currents.

* WHERE...Along north facing reefs.

* WHEN...Until 6 AM ChST Saturday.

* IMPACTS...Large breaking waves can knock you down and cause serious
  injuries. Strong rip currents can drag you out to sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. It will be risky to 
swim or snorkel in these conditions.

&&

$$

Kleeschulte
787 
WHMY40 PGUM 290713 CCA
CFWGUM

Coastal Hazard Message...Corrected
National Weather Service Tiyan GU
356 PM ChST Thu Apr 29 2021

GUZ001>004-292000-
/O.EXT.PGUM.SU.Y.0009.000000T0000Z-210430T2000Z/
Guam-Rota-Tinian-Saipan-
356 PM ChST Thu Apr 29 2021

CORRECTED SURF HEIGHT

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM SATURDAY...

* WHAT...Large breaking waves of 7 to 10 feet and dangerous rip 
  currents.

* WHERE...Along north facing reefs.

* WHEN...Until 6 AM ChST Saturday.

* IMPACTS...Large breaking waves can knock you down and cause serious
  injuries. Strong rip currents can drag you out to sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. It will be risky to 
swim or snorkel in these conditions.

&&

$$

Kleeschulte
706 
WHMY40 PGUM 292001
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
601 AM ChST Fri Apr 30 2021

GUZ001>004-300900-
/O.CON.PGUM.SU.Y.0009.000000T0000Z-210430T2000Z/
Guam-Rota-Tinian-Saipan-
601 AM ChST Fri Apr 30 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST
SATURDAY...

* WHAT...Large breaking waves of 7 to 10 feet and dangerous rip 
  currents.

* WHERE...Along north facing reefs.

* WHEN...Until 6 AM ChST Saturday.

* IMPACTS...Large breaking waves can knock you down and cause serious
  injuries. Strong rip currents can drag you out to sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. It will be risky to 
swim or snorkel in these conditions.

$$

Ziobro
718 
WHMY40 PGUM 300558
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
358 PM ChST Fri Apr 30 2021

GUZ001>004-302000-
/O.EXT.PGUM.SU.Y.0009.000000T0000Z-210501T0800Z/
Guam-Rota-Tinian-Saipan-
358 PM ChST Fri Apr 30 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM SATURDAY...

* WHAT...Large breaking waves of 7 to 10 feet and dangerous rip 
  currents.

* WHERE...Along north facing reefs.

* WHEN...Until 6 PM ChST Saturday.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...The large north swell will continue through
  Saturday afternoon, maintaining high surf along north facing reefs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. It will be risky to 
swim or snorkel in these conditions.

&&

$$

Kleeschulte
596 
WHMY40 PGUM 302009
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
609 AM ChST Sat May 1 2021

GUZ001>004-302115-
/O.CAN.PGUM.SU.Y.0009.000000T0000Z-210501T0800Z/
Guam-Rota-Tinian-Saipan-
609 AM ChST Sat May 1 2021

...HIGH SURF ADVISORY IS CANCELLED...

Buoys show that the north swell has subsided such that surf has
fallen below hazardous levels of 9 feet. This has also allowed 
the high risk of rip currents to fall to moderate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to exercise caution along reef lines as strong rip currents
are still possible.

$$

Ziobro

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Apr 27, 9:03 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 27, 9:03 PM CDT, 5 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Tiyan GU
1203 PM ChST Wed Apr 28 2021

.Update...
A stationary front north of Saipan waters is producing numerous
showers and scattered thunderstorms. For Saipan waters scattered
showers and isolated thunderstorms have been added to the forecast.

&&

.Prev discussion... /issued 750 AM ChST Wed Apr 28 2021/

Marianas Synopsis...
Light east winds prevail over the Marianas this morning. Satellite
imagery shows only a few clouds and showers over the area. A
shear line could be found just north of Saipan.

Discussion...
A few tweaks made to the forecast. Earlier forecast just had isolated
showers for today. The shear line to the north of Saipan is
associated with a few thunderstorms. The same imagery showed a few
Cbs near Guam. Models keep the shear line north of Saipan although
a few thunderstorms may pass near Tinian and Saipan during the day.
Enough instability is present near Guam and Rota as evidence by the
Cbs and a Precipitable Water Index above 2 inches. Added a slight
chance of thunderstorms to today's forecast. The remainder of the
forecast will be tranquil with only partly cloudy skies and isolated
showers expected.

Marine/Surf...
Ritidian and Tanapag buoys showed seas between 5 to 6 feet.  Models
depict seas between 4 to 6 feet through at least Sunday. Both buoys
had a north swell with a hint of a west swell. The north swell will
persist into the weekend. The west swell will diminish by Thursday
and an east trade-wind swell will begin. The north swell has deceased
enough so that surf is no longer hazardous on north facing reefs.
With decreasing surf the rip current risk has gone from high to
moderate on north facing reefs.

Fire weather...
Wetting rains the last few days have caused the KDBI to decrease
below 700 and is now at 625 today. Drier weather has returned and a
wetting rain is not expected the next few days. The KDBI is expected
resume its increase through the forecast. Vegetation and fuels will
be moist but will dry out showers will be limited and east
trade-winds of 10 to 15 mph will prevail the next few days.

Eastern Micronesia...
Most of the deep convection has slipped to the south of Eastern
Micronesia, or at least south of Pohnpei, Kosrae and Majuro. This
is expected to change over the next couple of days as a disturbance
south of Chuuk and Pohnpei starts to develop. The GFS extends a
trough out from the disturbance which gradually moves north. Coming
from the south the way it is, it reaches Kosrae first around Thursday
then Pohnpei and Majuro on Friday. Right now the satellite images do
not look particularly great, so this could get pushed back. However,
the ECMWF has a similar forecast, but paints it as an area of trade-
wind convergence. This is still quite possible, so did not make any
major changes to weather at this time.

Winds are expected to stay at or below 15 knots through the period,
and seas will remain at or below 7 feet. This means marine conditions
will be okay, although not quite benign. However, Kosrae and Pohnpei
could be in the firing line of a big north swell, so a high surf
advisory could be needed in a day or two. Extended wave guidance does
show the waves dropping a bit, with values of 3 to 6 feet.

Western Micronesia...
The eventual forecast for Western Micronesia will depend even more on
what that disturbance south of Chuuk does. The GFS moves it almost
straight west, keeping it close to the equator. The ECMWF is similar,
at least through day 5. The disturbance looks like it will be far
enough south, winds should remain gentle to moderate and showers will
just be scattered, at the forecast locations. Also, this will mainly
be for Chuuk. Any enhancements to showers near Palau and Yap would be
yet in the future.

Seas are expected to stay at or below 7 feet at Chuuk, 6 feet at Yap,
and 5 feet at Koror. Winds are expected to be at or below 15 knots at
Chuuk and Yap, and 10 knots or below at Koror. So, marine conditions
will be okay, becoming benign near Koror. However, Chuuk will need to
monitor that same north swell as Pohnpei and Kosrae, and to a lesser
extent Yap also. It looks like Koror will only be brushed by it. It
does look like seas will be dropping in the outlook...extended
guidance shows values between 2 and 5 feet.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Update:Schank/Slaughter

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.